Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 36, NWS Quad Cities, IA

May 13, 2008Muscatine County, Scott County, Iowa; Mercer County, Rock Island County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 13, 2008, 2:56 PM CDT for Muscatine County, Scott County, Iowa; Mercer County, Rock Island County, Illinois. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2008, 2:56 PM CDT (19:56 UTC)
Expired
May 13, 2008, 3:30 PM CDT
In force
34 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon

Counties Muscatine County, IA, Scott County, IA, Mercer County, IL, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 24 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 3:06 PM CDTHAIL 0.751 W Illinois City, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.9 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1395 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 131956
SVRDVN
IAC139-163-ILC131-161-132030-
/O.NEW.KDVN.SV.W.0036.080513T1956Z-080513T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
256 PM CDT TUE MAY 13 2008

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MUSCATINE COUNTY IN EAST CENTRAL IOWA...
  SOUTH CENTRAL SCOTT COUNTY IN EAST CENTRAL IOWA...
  NORTHWESTERN MERCER COUNTY IN NORTHWEST ILLINOIS...
  SOUTHWESTERN ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS...

* UNTIL 330 PM CDT.

* AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED APPROXIMATELY NEAR ELIZA...OR 7 MILES SOUTH OF
  MUSCATINE...AND MOVING NORTHEAST AT 43 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ILLINOIS CITY...FAIRPORT...MONTPELIER...ANDALUSIA...BLUE GRASS...
  TAYLOR RIDGE...BUFFALO...OAK GROVE...MILAN AND ROCK ISLAND

THIS INCLUDES INTERSTATE 74 IN ILLINOIS BETWEEN MILE MARKERS 4 AND 6.

THIS INCLUDES INTERSTATE 280 BETWEEN MILE MARKERS 1 AND 18.

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4159 9067 4144 9045 4126 9107 4142 9107
TIME...MOT...LOC 1956Z 241DEG 37KT 4134 9100

$$

SHEETS
2 follow-up statements
000 
WWUS53 KDVN 132014
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
313 PM CDT TUE MAY 13 2008

ILC131-132023-
/O.CAN.KDVN.SV.W.0036.000000T0000Z-080513T2030Z/
MERCER IL-
313 PM CDT TUE MAY 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MERCER COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING LARGE HAIL HAS 
MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM 
WARNING HAS BEEN CANCELLED.


LAT...LON 4137 9082 4148 9087 4159 9067 4151 9055
      4150 9055 4150 9054
TIME...MOT...LOC 2013Z 238DEG 39KT 4146 9077

$$

IAC139-163-ILC161-132030-
/O.CON.KDVN.SV.W.0036.000000T0000Z-080513T2030Z/
SCOTT IA-MUSCATINE IA-ROCK ISLAND IL-
313 PM CDT TUE MAY 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR CENTRAL ROCK ISLAND...EAST CENTRAL MUSCATINE AND SOUTH CENTRAL
SCOTT COUNTIES...

AT 310 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED APPROXIMATELY
NEAR LOUD THUNDER PARK...OR 12 MILES WEST OF ROCK ISLAND...MOVING
NORTHEAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ANDALUSIA...BLUE GRASS...BUFFALO...SPRING LAKE...WEST LAKE PARK AND
CREDIT ISLAND

THIS INCLUDES INTERSTATE 280 BETWEEN MILE MARKERS 2 AND 11.

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4137 9082 4148 9087 4159 9067 4151 9055
      4150 9055 4150 9054
TIME...MOT...LOC 2013Z 238DEG 39KT 4146 9077

$$

SHEETS
000 
WWUS53 KDVN 132034
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
333 PM CDT TUE MAY 13 2008

IAC139-163-ILC161-132043-
/O.EXP.KDVN.SV.W.0036.000000T0000Z-080513T2030Z/
SCOTT IA-MUSCATINE IA-ROCK ISLAND IL-
333 PM CDT TUE MAY 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ROCK ISLAND...EAST
CENTRAL MUSCATINE AND SOUTH CENTRAL SCOTT COUNTIES EXPIRED AT 330 PM
CDT...

THE THUNDERSTORMS THAT WERE CAPABLE OF PRODUCING LARGE HAIL HAVE 
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED 
TO EXPIRE.

LAT...LON 4137 9082 4148 9087 4159 9067 4151 9055
      4150 9055 4150 9054
TIME...MOT...LOC 2014Z 238DEG 39KT 4146 9076

$$

JDH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:52 PM CDT, 4 minutes earlier.

Area forecast discussion, May 13, 2:52 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
252 PM CDT TUE MAY 13 2008

.SYNOPSIS...
A COLD FRONT WILL SWEEP THROUGH THE AREA TONIGHT USHERING IN ANOTHER
ROUND OF COOLER AIR TO THE REGION. A PATTERN CHANGE ALOFT WILL
RESULT IN NORTHWEST FLOW DEVELOPING ACROSS NORTH AMERICA THROUGH THE
WEEKEND. THIS PATTERN CHANGE WILL RESULT IN AN EXTENDED PERIOD OF
COOL AND UNSETTLED WEATHER AS SEVERAL ALBERTA CLIPPER SYSTEMS WILL
MOVE THROUGH THE REGION.

&&

.DISCUSSION...
COLD FRONT TO SWEEP THROUGH THE AREA TONIGHT BRINGING MORE RAIN TO
THE AREA. HOWEVER...THIS RAIN WILL NOT BE WIDESPREAD AND HEAVY SO
AREA RIVERS SHOULD SEE MINIMAL IMPACT. QUIET WX THEN EXPECTED FOR
WED/WED NIGHT AS HIGH PRESSURE MOVES THROUGH THE AREA. MODELS
DIVERGE SLIGHTLY ON SOLUTIONS FOR THURSDAY REGARDING PRECIP CHANCES.
HOWEVER...THERE SEEMS TO BE AGREEMENT ON CONTINUED LOW LEVEL DRY
EASTERLY OR NORTHEAST FLOW WITH THE APPROACH OF THE NEXT SYSTEM
REMAINING SOUTH OF THE AREA. THUS WILL GO DRY FOR THURSDAY/THURSDAY
NIGHT.

FRIDAY ON...THE PATTERN CHANGE TO NORTHWEST FLOW IS FULLY IN PLACE.
THERE IS STILL CONSIDERABLE MODEL UNCERTAINTY BETWEEN THE GLOBAL
MODELS REGARDING THE STRENGTH OF THE WEST COAST RIDGE AND EASTERN
LONGWAVE TROF. SEVERAL CLIPPER SYSTEMS WILL BE EMBEDDED IN THE FLOW
BRINGING A CHANCE FOR ADDITIONAL PRECIP. AN ADDITIONAL WILD CARD
WILL BE THE ENERGY FROM TYPHOON RAMMASUN WHEN IT TOPS THE WESTERN
RIDGE.

GLOBAL MODELS SEEM TO AGREE ON A CLIPPER SYSTEM MOVING THROUGH ON
FRIDAY/FRIDAY EVENING. THERE MAY OR MAY NOT BE ANOTHER CLIPPER
SYSTEM SATURDAY/SATURDAY EVENING. THERE IS A POSSIBILITY THAT SUNDAY
MAY BE DRY. ECMWF/UKMET AGREE THAT ANOTHER CLIPPER SYSTEM WILL
AFFECT THE AREA SUNDAY NIGHT/MONDAY AND BOTH HAVE TRENDED
SLOWER/STRONGER WITH THIS CLIPPER SYSTEM. GIVEN THE OVERALL
UNCERTAINTY WITH THE PATTERN CHANGE AND MOVEMENT OF FEATURES...HAVE
OPTED TO GO WITH GENERALLY SCHC POPS FROM FRIDAY ON. TUESDAY
CURRENTLY LOOKS DRY.            ...08...

&&

.AVIATION...
A COLD FRONT WILL PUSH THROUGH EASTERN IOWA AND NORTHWEST ILLINOIS
BETWEEN 7 PM AND MIDNIGHT...VEERING WINDS TO THE NORTHWEST AND
LOWERING CIGS INTO MVFR RANGE. SCATTERED SHOWERS AND THUNDERSTORMS
WILL ACCOMPANY THE FRONTAL PASSAGE. THUNDERSTORM COVERAGE IS NOT
EXPECTED TO BE VERY HIGH AT THE CID AND DBQ TERMINALS AND THUS HAVE
ONLY INCLUDED SHOWERS WITH CB IN FORECASTS DURING THE EVENING. MVFR
CIGS ARE EXPECTED TO LINGER THROUGH MOST OF TONIGHT...WITH CLEARING
TAKING PLACE WED MORNING FROM WEST TO EAST. ..SHEETS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, May 13, 4:45 AM CDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 AM CDT TUE MAY 13 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-140945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
445 AM CDT TUE MAY 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER PORTIONS OF
SOUTHEAST IOWA...NORTHEAST MISSOURI...AND WEST CENTRAL ILLINOIS LATE
THIS AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS AND
LIGHTNING ARE THE MAIN THREAT...ESPECIALLY SOUTH OF I-80. SHOWERS
AND THUNDERSTORMS WILL BECOME LIKELY ACROSS THE ENTIRE OUTLOOK AREA
LATER THIS AFTERNOON THROUGH THIS EVENING AS A COLD FRONT SWEEPS
ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

HAASE

In the hours before

Special weather statement, May 13, 10:53 AM CDT, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1053 AM CDT TUE MAY 13 2008

IAZ087>089-098-099-ILZ025-026-034-035-131715-
JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-HENDERSON-WARREN-
HANCOCK-MCDONOUGH-
INCLUDING THE CITIES OF...FAIRFIELD...MOUNT PLEASANT...
BURLINGTON...KEOSAUQUA....FORT MADISON...OQUAWKA...MONMOUTH...
CARTHAGE...MACOMB
1053 AM CDT TUE MAY 13 2008

...STRONG GUSTY WINDS POSSIBLE THIS MORNING...

CONDITIONS ARE FAVORABLE FOR PERIODS OF STRONG GUSTY WINDS IN THE
RANGE OF 25 TO 35 MPH...WITH GUSTS AS HIGH AS 50 MPH LATE THIS
MORNING ACROSS SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS. AT 955 AM
CDT...A WIND GUST OF 56 MPH WAS RECORDED AT THE FAIRFIELD
MUNICIPAL AIRPORT AND GUSTS UP TO 42 MPH WERE REPORTED AT THE
AIRPORT IN MOUNT PLEASANT AT 1036 AM. THESE WINDS ARE RELATED TO A
COMPLEX OF DISSIPATING SHOWERS AND THUNDERSTORMS. WINDS WILL DIMINISH
TO 15 TO 25 MPH OVER MOST OF THE AREA BY NOON.

WINDS AT THIS SPEED MAY BRING DOWN SMALL BRANCHES. HOME OWNERS
SHOULD SECURE LOOSE OUTDOOR ITEMS. ALSO...SUDDEN GUSTS MAY ALSO
MAKE DRIVING DIFFICULT FOR MOTORISTS WITH HIGH PROFILE VEHICLES.

DLS
Local storm report, May 13, 2:28 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
228 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HAIL             3 W MUSCATINE           41.41N 91.14W
05/13/2008  M0.88 INCH       MUSCATINE          IA   TRAINED SPOTTER

&&

TERRYS
Local storm report, May 13, 2:30 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             1 NNE MUSCATINE         41.43N 91.07W
05/13/2008  E0.75 INCH       MUSCATINE          IA   TRAINED SPOTTER

&&

TERRYS
Local storm report, May 13, 2:39 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
239 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             2 N MUSCATINE           41.45N 91.07W
05/13/2008  E0.25 INCH       MUSCATINE          IA   TRAINED SPOTTER

            PEA SIZE HAIL AND LARGER ALONG HIGHWAY 61.

0234 PM     HAIL             MUSCATINE               41.42N 91.07W
05/13/2008  M0.75 INCH       MUSCATINE          IA   TRAINED SPOTTER

            HAIL FELL NEAR WEED CITY PARK

&&

TERRYS
Local storm report, May 13, 2:44 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
244 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             MUSCATINE               41.42N 91.07W
05/13/2008  M1.25 INCH       MUSCATINE          IA   TRAINED SPOTTER

&&

TERRYS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 2:29 PM CDTSevere Thunderstorm WarningDVNMuscatine39 min
May 13, 2:47 PM CDTSevere Thunderstorm WarningDVNMuscatine, Scott43 min
May 13, 2:24 PM CDTSevere Thunderstorm WarningDVNMcDonough36 min
May 13, 4:08 PM CDTSevere Thunderstorm WarningDVNHenry, Whiteside37 min
May 13, 4:43 PM CDTSevere Thunderstorm WarningDVNWhiteside17 min
May 13, 5:11 PM CDTSevere Thunderstorm WarningDVNBureau, Henry49 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.